Texas, 2004Hail and Damaging Wind in Texas, July 5, 2004
July 5, 2004 · NWS MAF · 3 events in 2 counties and zones
Isolated severe thunderstorms developed over the central Permian Basin and Big Bend of west Texas during the late afternoon and evening hours of the 5th. Numerous reports of large hail were received from Ector County as storms affected areas from Odessa and West Odessa to Pleasant Farms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed over the central Permian Basin and Big Bend of west Texas during the late afternoon and evening hours of the 5th. Numerous reports of large hail were received from Ector County as storms affected areas from Odessa and West Odessa to Pleasant Farms. A severe storm in southern Brewster County damaged a large water storage tank.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 5, 2:05 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, Jul 5, 2:05 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT MON JUL 5 2004
.SHORT TERM...
NOT MUCH CHANGE TO THE GRIDS TONIGHT. CUMULUS SLOWER TO DEVELOP TODAY
THAN YESTERDAY BUT STILL EXPECTING AT LEAST SOME ISOLATED CONVECTION
TO EVENTUALLY DEVELOP AS THE CAP CONTINUES TO WEAKEN IN THE WEST
TEXAS PLAINS AS THE DRYLINE SHARPENS LATE THIS AFTERNOON/EARLY THIS
EVENING WITH A MORE IMPRESSIVE MOISTURE GRADIENT TODAY UNDER INTENSE
HEATING. ISOLATED TO WIDELY SCATTERED EVENING CONVECTION LOOKS
REASONABLE IN THE WEST TEXAS HIGHER TERRAIN. USED 12Z MONDAY ETA MOS
FOR WINDS TONIGHT...OTHERWISE JUST MINOR TWEAKS TO THE GRIDS.
.LONG TERM...
THE INITIAL FOCUS OF THE LONG TERM FORECAST WILL BE ON THE TUESDAY
EVENING THROUGH WEDNESDAY MORNING TIMEFRAME. SHORT RANGE MODELS
CONTINUE TO AGREE ON A COLD FRONT MOVING DOWN INTO THE NORTHERN CWA
BY LATE TUESDAY AFTERNOON. CONVECTION IS EXPECTED TO FIRE ALONG THE
FRONT ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS AS WELL AS THE PLAINS OF EAST CENTRAL NEW MEXICO. THE ETA EVEN
HINTS AT A POSSIBLE MCS MOVING OUT OF EAST CENTRAL NEW MEXICO INTO
THE TEXAS SOUTH PLAINS OVERNIGHT TUESDAY. DEEP LAYER SHEAR IS NOT TOO
IMPRESSIVE BUT GIVEN THE AVAILABLE CAPE...CAN NOT RULE OUT SEVERE
THUNDERSTORMS OVER THE NORTHERN 1/3 OF THE CWA AND WE HAVE ADDED
MENTION OF SAME TO THE GRIDS/ZONES. THE FRONTAL BOUNDARY QUICKLY
RETREATS NORTH ON WEDNESDAY. LEFTOVER CONVECTIVE BOUNDARIES AND A
DRYLINE OVER THE SOUTHEAST NEW MEXICO PLAINS GIVE THE NORTHERN 1/3 OF
THE CWA A SLIGHTLY BETTER CHANCE OF STORMS ON WEDNESDAY. THE FOCUS
FOR CONVECTION FOR THE REMAINDER OF THE FORECAST WILL BE CENTERED
OVER THE DAVIS MOUNTAINS/BIG BEND REGION AS WELL AS IN PROXIMITY
TO THE DRYLINE. THE CURRENT FORECAST LOOKS GOOD HERE WITH ISOLATED
AFTERNOON/EVENING STORMS OVER THE ABOVE MENTIONED REGIONS.
TEMPERATURES THROUGH THE PERIOD WILL CONTINUE TO REMAIN ABOVE NORMAL
ACROSS THE AREA WITH WARM 850MB TEMPERATURES. THE ONLY CHANGE TO THE
TEMPERATURE GRIDS WAS TO BOOST FORECAST HIGHS ALONG THE RIO GRANDE
AND FOR ALPINE. THE REMAINDER OF THE GRIDS NEEDED ONLY MINOR
CHANGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 70 98 72 94 / 20 20 30 30
CARLSBAD NM 66 102 68 99 / 0 10 20 10
DRYDEN TX 70 99 72 99 / 10 10 20 10
FORT STOCKTON TX 70 102 73 101 / 20 20 20 10
GUADALUPE PASS TX 65 96 68 95 / 0 0 10 10
HOBBS NM 68 99 70 97 / 0 20 30 10
MARFA TX 58 92 59 91 / 20 10 10 10
MIDLAND INTL AIRPORT TX 71 99 73 97 / 20 20 30 20
ODESSA TX 71 100 72 98 / 10 20 30 20
WINK TX 73 107 75 105 / 10 20 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
12/06
Hazardous weather outlook, Jul 5, 1:05 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT MON JUL 5 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061030-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
205 PM CDT (105 PM MDT) MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING ALONG A DRYLINE
FROM THE DAVIS MOUNTAINS NORTHEAST INTO THE PERMIAN BASIN. ALTHOUGH
WIDESPREAD OR ORGANIZED SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS
MAY BECOME SEVERE AND PRODUCE LOCALLY DAMAGING WIND GUSTS AND HAIL UP
TO THE SIZE OF QUARTERS. THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS SHOULD DISSIPATE LATER THIS EVENING WITH LOSS OF DAYTIME
HEATING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
PARTS OF THE OUTLOOK AREA ON TUESDAY. THIS INCLUDES THE PERMIAN
BASIN AND THE SOUTHEAST NEW MEXICO PLAINS. OTHERWISE...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW WEDNESDAY THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF ISOLATED SEVERE STORMS AND SHOULD MONITOR THE LATEST
WEATHER INFORMATION.
Hail, Ector
- When
- July 5, 5:06 PM CST to 5:25 PM CST
- Where
- Ector County, Odessa
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.850, -102.367
Several reports of penny to nickel size hail were received from the Odessa and West Odessa area.
Thunderstorm Wind, Brewster
- When
- July 5, 6:00 PM CST
- Where
- Brewster County, 14 mi NE of Study Butte
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.467, -103.367
A large water tank was blown over by severe thunderstorm winds near the Terlingua Ranch Lodge east of State Highway 118.
Hail, Ector
- When
- July 5, 6:08 PM CST
- Where
- Ector County, Pleasant Farms
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.683, -102.317
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 5, 20041 death · 48 injured · $350,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, July 5 to 6, 20041 death · $25,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Nebraska, July 5, 2004$9.8 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kentucky, July 5, 2004$147,000 · 69 kt wind · 51 events
- Flash Flooding and Hail in Texas, July 5, 2004$950,000 · 1.75 in hail · 4 events
- Damaging Winds in Indiana, July 5, 20041 injured · $323,000 · 61 kt wind · 3 events
- Tornadoes in Missouri, July 5, 2004$70,000 · F1 · 3 events
- Hail in Kansas, July 5, 2004$225,000 · 1.75 in hail · 1 event
- Damaging Winds in Missouri, July 5, 20041 injured · $80,000 · 65 kt wind · 12 events
- Flash Flooding and Hail in Tennessee, July 5 to 6, 2004$22,000 · 1 in hail · 44 events
- Flash Flooding in Iowa, July 5, 2004$138,000 · 4 events
- Damaging Wind in South Carolina, July 5, 2004$150,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413442, 5413443, 5413444.